Alert archive / Iowa / Wind Chill Advisories in 2020
Wind Chill Advisory 4, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Feb 19, 2020, 2:22 PM CST for 4 counties in Iowa; 4 counties in Minnesota. It took effect at Feb 20, 2020, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2020, 2:22 PM CST (20:22 UTC)
- In effect from
- Feb 20, 2020, 12:00 AM CST
- Expired
- Feb 20, 2020, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541 WWUS43 KARX 192022 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 222 PM CST Wed Feb 19 2020 ...Bitter Cold Wind Chills Tonight into Thursday Morning... .Bitter cold air arrives tonight and will stick around into Thursday morning, with wind chill values dropping into the 20 to 30 below zero range. Limit your time outside if possible and if you must go out, be sure to cover any exposed skin. IAZ008-009-018-019-MNZ086-087-094-095-200500- /O.NEW.KARX.WC.Y.0004.200220T0600Z-200220T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Charles City, New Hampton, Dodge Center, Rochester, Austin, and Preston 222 PM CST Wed Feb 19 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ CA
3 follow-up statements
556 WWUS43 KARX 200250 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 850 PM CST Wed Feb 19 2020 ...Bitterly Cold Wind Chills Overnight And Thursday Morning... .Bitterly cold wind chills of 20 to 30 below will be common across portions of northeast Iowa and southeast Minnesota overnight into Thursday morning. If you must be outdoors, be sure to dress in layers and cover all exposed skin. IAZ008-009-018-019-MNZ086-087-094-095-201100- /O.CON.KARX.WC.Y.0004.200220T0600Z-200220T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Charles City, New Hampton, Dodge Center, Rochester, Austin, and Preston 850 PM CST Wed Feb 19 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ 04
352 WWUS43 KARX 200855 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 255 AM CST Thu Feb 20 2020 ...Bitter Cold Wind Chills This Morning... .Bitter cold wind chills in the 20 to 30 below range will persist across portions of northeast Iowa and southeast Minnesota through mid morning. If you must be outdoors, be sure to dress in layers and cover all exposed skin. IAZ008-009-018-019-MNZ086-087-094-095-201500- /O.CON.KARX.WC.Y.0004.000000T0000Z-200220T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Charles City, New Hampton, Dodge Center, Rochester, Austin, and Preston 255 AM CST Thu Feb 20 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 9 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ DAS
175 WWUS43 KARX 201501 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 901 AM CST Thu Feb 20 2020 ...Wind Chill Advisory Allowed to Expire... .Temperatures will continue to warm today, but will remain cold for late-February. Prepare for cold temperatures and winds less than 10 mph. IAZ008-009-018-019-MNZ086-087-094-095-201615- /O.EXP.KARX.WC.Y.0004.000000T0000Z-200220T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Charles City, New Hampton, Dodge Center, Rochester, Austin, and Preston 901 AM CST Thu Feb 20 2020 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Temperatures will continue to warm today, but will remain cold for late-February. Prepare for cold temperatures and winds less than 10 mph. $$ db
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 11:17 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 19, 11:17 AM CST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1117 AM CST Wed Feb 19 2020 .SHORT TERM...(Today and tonight) Issued at 141 AM CST Wed Feb 19 2020 Strong surface high pressure settling into the Dakotas continues to exert broad influence across the Upper Mississippi Valley. Skies were clear over most of the forecast area early this morning thanks to dry low level air filtering in from the north along with ongoing cold air advection. However, increasing clouds just upstream are beginning to creep into the far western portion of the forecast area. These clouds are tied to some frontogenetic forcing and localized warm air advection and will continue to spread into the area through the morning hours per model RH fields and HREF cloud cover. In response to the fgen upstream, a band of snow showers is developing from northeast Nebraska into northwest Iowa early this morning, but synoptic models and CAMs are in good agreement with keeping this just outside of northeast Iowa. If anything, perhaps a few flurries brushing our far southwestern counties briefly this morning. Clouds will gradually be suppressed south of I-90 this afternoon as a progressively drier airmass (PWATs <0.1") drops in and the fgen band sags further south. Noticeably colder today with highs ranging from single digits to the teens. The surface high will strengthen to an impressive 1048mb tonight as it slides into southwest Minnesota, about 3 standard deviations above the mean for mid to late February. Tonight will be the coldest period of the foreseeable future as arctic air accompanying the high sends 925/850mb temps plummeting to -15 to -19C across the forecast area. Lows will drop into the single digits to teens below zero, perhaps approaching -20 in the typical cold spots. As the center of the high will sit just west of the forecast area, winds aren't expected to completely decouple, but they will be light. Combined with our frigid low temperatures, those light winds will produce wind chills that marginally exceed advisory thresholds late tonight into Thursday morning for a portion of the forecast area. But given we're talking wind speeds <10mph for a small area, thinking we'll probably just handle with a Special Weather Statement and other messaging. .LONG TERM...(Thursday through Tuesday) Issued at 141 AM CST Wed Feb 19 2020 As the high slides off to our south on Thursday, the cold air aloft will retreat off to the east. Modest warm air advection will develop across the Upper Mississippi Valley, strengthening during the day Friday. Temperatures will be slow to respond at first with highs Thursday just a few degrees warmer than Wednesday and lows Thursday night still within a few degrees of either side of zero. By Friday, highs will jump into low to mid 30s, followed by some 40s over the weekend. Dry weather looks to persist through the weekend thanks to the dry airmass over the region and near zonal flow aloft Friday through Sunday. Next chance for any precipitation would be with a shortwave progged to eject from the Four Corners region into the lower Ohio Valley by Monday. Plenty of variance in intensity and placement of the surface low among deterministic and ensemble guidance. For now, there looks to be decent agreement for at least the southern portion of the forecast area to get brushed by some precip on the northern edge of the system. But we all know how fickle these systems are and how tricky of a forecast it is when sitting on the northwest periphery. Pretty much the only thing worth keeping an eye on in the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1117 AM CST Wed Feb 19 2020 VFR conditions expected through the TAF period with northwest winds generally remaining under 10 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...Kurz AVIATION...CA
Hazardous weather outlook, Feb 19, 2:08 AM CST, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 208 AM CST Wed Feb 19 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 208 AM CST Wed Feb 19 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Wind chills are expected to fall to 15 to 25 below zero across much of the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 15 to 25 below zero will continue into Thursday morning across much of the area. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz
Nearby
Wind Chill Advisories in Iowa, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.